Alert archive / Colorado / Flash Flood Warnings in 2007

Flash Flood Warning 13, NWS Grand Junction, CO

August 7, 2007Archuleta County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Aug 7, 2007, 5:04 PM MDT for Archuleta County, Colorado. It took effect at Aug 7, 2007, 5:09 PM MDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2007, 5:04 PM MDT (23:04 UTC)
In effect from
Aug 7, 2007, 5:09 PM MDT
Expired
Aug 7, 2007, 8:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Whole counties

County Archuleta County, CO

The radar

The Albuquerque radar (KABX), 228 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.1 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2007-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2007-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 072309
FFWGJT
COC007-080200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
504 PM MDT TUE AUG 7 2007

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL ARCHULETA COUNTY IN SOUTH CENTRAL COLORADO...

* UNTIL 800 PM MDT

* AT 502 PM MDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
  FROM A THUNDERSTORM NEAR COUNTY ROAD 326 AND THE RIO BLANCO RIVER. 
  THE THUNDERSTORM PRODUCING THE HEAVY RAINFALL WILL MOVE SLOWLY 
  EAST AT 10 MPH. 

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. THE RIO BLANCO RIVER AND MANY OF ITS 
SMALLER TRIBUTARIES WILL CONTINUE TO EXPERIENCE RAPID RISES. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3709 10683 3713 10664 3720 10665 3722 10668
      3726 10669 3726 10690 3716 10688

$$

JDC
2 follow-up statements
000
WGUS75 KGJT 080037
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
634 PM MDT TUE AUG 7 2007

COC007-080200-
ARCHULETA CO-
634 PM MDT TUE AUG 7 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM MDT FOR EAST
CENTRAL ARCHULETA COUNTY...

AT 631 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FLASH FLOODING 
ALONG THE RIO BLANCO RIVER NEAR COUNTY ROAD 326. WATER WAS RUNNING 
OVER THE ROAD IN SEVERAL LOCATIONS...WITH MUD AND DEBRIS ALSO MOVING 
THROUGH THE AREA. 

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN WILL CONTINUE TO 
MOVE SLOWLY EAST AT 10 MPH ACROSS THE AREA THROUGH 7 PM. THE STORMS 
WILL DISSIPATE BY 8 PM MDT.  

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3709 10683 3713 10664 3720 10665 3722 10668
      3726 10669 3726 10690 3716 10688

$$

JDC
000
WGUS75 KGJT 080157
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
754 PM MDT TUE AUG 7 2007

COC007-080204-
ARCHULETA CO-
754 PM MDT TUE AUG 7 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL
ARCHULETA COUNTY...

THE SHOWERS AND THUNDERSTORMS THAT BROUGHT HEAVY RAIN AND FLASH 
FLOODING TO EAST CENTRAL ARCHULETA COUNTY HAVE DISSIPATED AND MOVED 
EAST OF THE AREA. MANY OF THE SMALL CREEKS AND STREAMS WILL CONTINUE 
TO RECEDE BACK BELOW BANKFULL LEVELS. AS A RESULT...THE FLASH FLOOD 
WARNING FOR EAST CENTRAL ARCHULETA COUNTY HAS BEEN CANCELLED.  

LAT...LON 3709 10683 3713 10664 3720 10665 3722 10668
      3726 10669 3726 10690 3716 10688

$$

JDC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 2:11 PM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 7, 2:11 PM MDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
211 PM MDT TUE AUG 7 2007

.SHORT TERM...TONIGHT THROUGH THURSDAY...
A WEAK SHORTWAVE WILL CONTINUE MOVING OVER NW CO AND NE UT INTO THIS
EVENING...KICKING OFF SCATTERED THUNDERSTORMS IS CO ZONE 1 AN 2. A
BIT VERTICAL SPEED SHEAR IS HELPING MULTICELL CONVECTION DEVELOP...
BUT THE STORMS ARE FAIRLY WEAK AND RELATIVELY SHORT-LIVED. SURFACE
HEATING IS DRIVING CONVECTION OVER THE SAN JUANS AND CENTRAL CO MTS
EAST OF EGE.

MODELS IN AGREEMENT FOR THE NEXT 48 HOURS. THE HIGH THAT HAS BEEN
DRIVING THE MONSOON FLOW OVER WILL FLATTEN AN MOVE TO THE WESTERN
GULF OF MEXICO...WITH DRY SOUTHWEST FLOW ALOFT SPREADS OVER THE
FORECAST AREA ASSOCIATED WITH A BROAD TROUGH OVER THE PAC NW AND
WESTERN GREAT BASIN. THE DRIER CONDITIONS WILL MEAN A DRASTIC
DECREASE IN THUNDERSTORM DEVELOPMENT WED AND THU. THE STORM SHOULD
REMAIN OVER THE MTS AND DUE TO DRIER LOWER LEVELS WILL PROBABLY DIE
AND PRODUCE LITTLE IF ANY PRECIPITATION OVER THE VALLEYS.

THE CLEARER SKIES WILL INITIALLY MEAN COOLER OVERNIGHT LOW TEMPS...
WITH WARMER DAYTIME HIGHS.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
MODELS HAVE BEEN CONSISTENT IN SHOWING A FLATTER RIDGE CENTERED OVER
NORTHERN TEXAS AT THE BEGINNING OF THE PERIOD. THIS KEEPS US IN A
DRIER REGIME THROUGH THE WORK WEEK. THE TREND BEGINS TO REVERSE ON
FRI AS THE RIDGE AMPLIFIES AND SLOWLY SHIFTS WEST. HOWEVER TIMING HAS
TRENDED TOWARDS A SLOWER SOLUTION...SO BACKED OFF POPS A LITTLE ON
FRIDAY. A MORE SOUTHERLY FETCH WILL BRING AN INCREASE IN MOISTURE
OVER THE AREA DURING THE WEEKEND. WHILE THIS MOISTURE WILL RESULT IN
A BETTER CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS...POPS WILL
REMAIN ON THE LOW SIDE. FAVORED AREA REMAINS THE SOUTHERN MOUNTAINS.
TEMPS WILL BE DEPENDENT ON CLOUD COVER AND PRECIPITATION. MORE
CLOUDS/RAIN WILL RESULT IN COOLER HIGHS AND WARMER LOWS...WITH VALUES
NOT TOO FAR FROM NORMAL.

&&

.AVIATION...
WIDESPREAD VFR CONDITIONS TONIGHT...THOUGH ISOLATED MVFR CONDITIONS
ARE EXPECTED FROM STRONGER SHOWER AND THUNDERSTORMS OVER THE
NORTHWEST COLORADO AND THE SAN JUAN MOUNTAINS THIS EVENING. MOST
THUNDERSTORMS WILL BE SHORT-LIVED BUT MAY GENERATE BRIEF ERRATIC WIND
GUSTS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM...CJC
LONG TERM...EH
AVIATION...CJC
Hazardous weather outlook, Aug 7, 6:00 AM MDT, 11 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT TUE AUG 7 2007

COZ001>014-017>023-UTZ022>025-027>029-081200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ACROSS SOUTHWEST COLORADO AND EXTREME
SOUTHEAST UTAH THIS AFTERNOON WILL PRODUCE SOME HEAVY SHOWERS.  SOME
SMALL STREAM FLOODING WILL BE POSSIBLE FROM THESE HEAVY SHOWERS.  THE
MONSOONAL MOISTURE WILL BEGIN TO MOVE EAST THIS EVENING AND EXPECT
SHOWERS TO TAPER OFF BY MIDNIGHT.

FOR THE REMAINDER OF EASTERN UTAH AND NORTHWEST COLORADO...ISOLATED
MOUNTAIN THUNDERSTORMS WILL OCCUR THIS AFTERNOON.  THESE STORMS WILL
DISSIPATE DURING THE EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS WILL BE CONFINED TO THE HIGH MOUNTAINS DURING
THE LATE AFTERNOON HOURS...OTHERWISE SUNNY AND DRY CONDITIONS WILL
PREVAIL.

MOISTURE INCREASES OVER THE AREA LATE THURSDAY THROUGH THIS
WEEKEND...PROMISING AN INCREASED CHANCE FOR SHOWERS AND
THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY
RAINFALL...GUSTY WINDS TO 40 MPH AND SMALL HAIL. URBAN OR SMALL
STREAM FLOODING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  HOWEVER...
REPORTS RELAYED TO THE NATIONAL WEATHER SERVICE OF HEAVY RAIN...
HAIL...AND ANY WEATHER RELATED DAMAGE WOULD BE GREATLY APPRECIATED.

Nearby

Flash Flood Warnings in Colorado, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.